Shiho Shibata, Eisuke Shono, Emi Nishimagi, Ken Yamaura
Department of Anesthesiology, Fukuoka University Faculty of Medicine, Fukuoka, Japan
Am J Case Rep 2015; 16:341-346
Tumor necrosis factor (TNF)-α inhibitors are widely used for rheumatoid arthritis (RA). However, there are several risks to use TNFα inhibitors. Given the properties of TNF-α inhibitors, prevention and early detection of tuberculosis (TB) are especially important. Even among TNF-α inhibitors, the risk of TB infection differs according to each drug. The incidence of TB is lowest with etanercept (ETN). We present a case of urinary tract TB during treatment with ETN.
CASE REPORT: A 58-year-old woman was receiving ETN for RA. Before starting ETN, isoniazid (INH) prophylaxis was started. RA was well controlled by ETN. However, 32 months after starting ETN, she noticed urinary frequency and a sensation of residual urine. The diagnosis was elusive, and it took 3 months until urinary tract TB was finally diagnosed. The TB resolved with antituberculosis medication, but RA disease activity flared up after ETN was discontinued. ETN was resumed with careful monitoring for TB recurrence. After resuming ETN, the RA was again well controlled, with no recurrence of TB.
CONCLUSIONS: Patients should be monitored for development of TB during ETN treatment, but ETN can be used safely with careful management.
Keywords: Anti-Inflammatory Agents, Non-Steroidal - therapeutic use, Antitubercular Agents - therapeutic use, Arthritis, Rheumatoid - drug therapy, Etanercept - therapeutic use, Follow-Up Studies, Tomography, X-Ray Computed, Tuberculosis, Urogenital - drug therapy